Tennessee, 2010

Damaging Wind in Tennessee, August 6, 2010

August 6, 2010 · NWS MRX · 1 event in 1 county or zone

A boundary across the area triggered diurnal thunderstorms during the afternoon hours. One of the storms produced damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A boundary across the area triggered diurnal thunderstorms during the afternoon hours. One of the storms produced damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 6, 12:45 PM CST, 20 minutes earlier.

Area forecast discussion, Aug 6, 12:45 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT FRI AUG 6 2010

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A WEAK COLD FRONT EXTENDING GENERALLY ALONG THE SPINE
OF THE APPALACHIANS AND THE SOUTHERN TN BORDER...WITH SLIGHTLY DRIER
AND COOLER AIR OVER THE FORECAST AREA. MODELS AGREE THAT THIS FRONT
WILL CONTINUE TO SLOWLY MOVE SOUTHWARD TONIGHT INTO THE DEEP
SOUTH...WITH HIGH PRESSURE BUILDING OVER THE APPALACHIANS. WITH A
FAIRLY STABLE AIR MASS PROGGED TO BE OVER THE REGION THIS WEEKEND...
EXPECT ANY CONVECTION TO BE ISOLATED AND CONFINED TO THE HIGHER
ELEVATIONS DURING THE AFTERNOON AND EVENING HOURS. OTHERWISE...AN
UPPER-LEVEL HIGH WILL BEGIN TO BUILD BACK OVER THE SOUTHERN HALF OF
THE NATION BY SUNDAY..WITH TEMPS AND DEWPOINTS GRADUALLY RISING
AGAIN OVER THE FORECAST AREA. AS FOR TEMPS...MOS GUIDANCE NUMBERS
ARE IN GENERAL AGREEMENT WITH MAXES THROUGH THE PERIOD...AND WILL
PLAN TO TREND TOWARDS THE WARMER NAM MINS SINCE DEWPOINTS ARE NOT
EXPECTED TO DROP MUCH (ESPECIALLY ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA).

.LONG TERM (MONDAY THROUGH FRIDAY)...STRONG HIGH PRESSURE CONTINUES
TO DOMINATE AREA WEATHER FOR MUCH OF THE EXTENDED.  MONDAY AND
TUESDAY...WILL SEE NORMAL SUMMERTIME HIGH ELEVATION CONVECTION
POTENTIAL.  WILL MOVE INTO A SLIGHTLY UNSETTLED WEATHER PATTERN FOR
THE REMAINDER OF THE EXTENDED AS A COUPLE OF WEAK IMPULSES TRACK
THROUGH...PROVIDING A SLIGHT CHANCE OF CONVECTION WEDNESDAY THROUGH
FRIDAY.  TEMPERATURES WILL REMAIN ABOVE NORMAL FOR HOT AND HUMID
CONDITIONS THROUGHOUT THE EXTENDED.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   71  94  71  96  73 /  20  10  10  10  10
KNOXVILLE AIRPORT, TN     68  93  68  95  68 /  10  10  10  10  10
OAK RIDGE, TN             68  94  67  96  67 /  10  10  10  10  10
TRI CITIES AIRPORT, TN    60  91  60  93  63 /  10  10  10  10  10
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Aug 6, 1:39 AM CST, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
339 AM EDT FRI AUG 6 2010

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
339 AM EDT FRI AUG 6 2010 /239 AM CDT FRI AUG 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE
SOUTHERN TENNESSEE VALLEY AND SOUTHWEST NORTH CAROLINA TODAY. SOME
OF THE STORMS COULD BE STRONG TO POSSIBLY SEVERE...WTIH DAMAGING
WINDS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 6, 10:59 AM CST, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1259 PM EDT FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     BENTON                  35.18N 84.65W
08/05/2010                   POLK               TN   UTILITY COMPANY

            SEVERAL TREES DOWN AROUND BENTON AND COUNTY WIDE.
            REPORTED BY VOLUNTEER ELECTRIC.

&&

GRC
Special weather statement, Aug 6, 11:22 AM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
122 PM EDT FRI AUG 6 2010

TNZ068-071-072-086-087-061815-
BLOUNT SMOKY MOUNTAINS TN-LOUDON TN-NORTHWEST MONROE TN-NW BLOUNT
TN-SOUTHEAST MONROE TN-
122 PM EDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR MONROE...BLOUNT AND LOUDON
COUNTIES UNTIL 215 PM EDT...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF LOUDON...MOVING SOUTHEAST AT 30
MPH.

WIND GUSTS UP TO 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THESE STORMS.

IN ADDITION TO HEAVY RAIN AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Local storm report, Aug 6, 11:55 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
155 PM EDT FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     6 S MOUNTAIN CITY       36.38N 81.81W
08/05/2010                   JOHNSON            TN   LAW ENFORCEMENT

            FEW TREES AND POWER LINES DOWN BETWEEN MOUNTAIN CITY AND
            MAYMEAD. REPORTED BY DISPATCH.

&&

GRC
Special weather statement, Aug 6, 12:18 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
218 PM EDT FRI AUG 6 2010

TNZ098-061915-
MARION TN-
118 PM CDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 215 PM CDT...

AT 114 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF TRACY CITY...OR 9 MILES
NORTHWEST OF JASPER...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM.

IN ADDITION TO HEAVY RAIN AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG
Local storm report, Aug 6, 12:27 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
227 PM EDT FRI AUG 06 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     EWING                   36.63N 83.43W
08/05/2010                   LEE                VA   LAW ENFORCEMENT

            ONE TREE DOWN IN SNABLEY SUBDIVISION AND ONE TREE DOWN ON
            WILLOW TREE HOLLOW RD. REPORTED BY DISPATCH.

0315 PM     TSTM WND DMG     6 SE JONESVILLE         36.63N 83.04W
08/05/2010                   LEE                VA   LAW ENFORCEMENT

            ONE TREE DOWN AT BLACK WATER. REPORTED BY DISPATCH.

&&

GRC
Special weather statement, Aug 6, 12:31 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT FRI AUG 6 2010

NCZ061-061930-
CLAY NC-
231 PM EDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLAY COUNTY UNTIL 330 PM EDT...

AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF NANTAHALA LAKE...OR 9 MILES EAST
OF HAYESVILLE...MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS UP TO 40 MPH AND LOCALLY HEAVY RAINFALL WILL BE POSSIBLE
WITH THIS STORM.

IN ADDITION TO HEAVY RAIN AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

DMG

The radar

The Northeast Alabama radar (KHTX), 48 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 6, 1:05 PM CST to 1:10 PM CST
Where
Marion County, 3 mi ESE of Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.063, -85.581

Law enforcement personnel reported several trees downed by thunderstorm winds on Rector Road near Jasper.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249156.